I received my bottle of it in the mail Friday, and as of writing this, have taken two doses, one 250mg pill around 2 pm, and one 250mg pill around 8 pm.
Before I get to any results thus far, I'll disclose what I'm currently taking and what my remaining symptoms are by which I'm gaging whether this will help me symptomatically or not. That, however would be only one reason to take it.
Currently, I'm taking 25/100mg of carbidopa/levadopa (generic Sinemet) 3 times a day. I've been taking that dose since January 2014. That helped symptoms significantly, but not completely. I still had considerable stiffness and pain in my left arm, and stiffness in my left leg. Tremors were still visible and when stress is applied, all those symptoms were magnified. But still, as I discovered in my one-week Sinemet holiday the first week of November, I would have been much more stiff and painful without it, to the point typing would be practically out of the question. By the end of that week I'd gone to a two-fingered typing approach, which was much slower but possible. Before I started taking my Sinemet again, even that was becoming too much of a chore.
About mid-November I started taking 0.5mg of Azilect. While sometimes it doesn't do a lot for symptoms, in my case it did significantly. Noticeably, my tremors are minimal (except apparently when I drink coffee) as is the stiffness in my arm and fingers. I'm not noticing any tremors in my right hand even though before I had developed a slight tremor in it as the disease progressed to my right side. I have periods of the day when it is better and worse, probably depending on my Sinemet schedule, which thanks to all the holidays has been messed up a good bit. Will get messed up again as we prepare for a trip next weekend. As mentioned last time, I'm now partway into 6 weeks of taking Azilect. Maximum benefit is supposed to be achieved within 4 to 8 weeks. So I'm in the later part of that range. In the last two weeks, I've not noticed any new improvement in symptoms, leading me to believe I've pretty much reached the maximum symptomatic benefit. If it is still improving, it is in very subtle ways I'm not able to detect.
I'm also taking a slew of supplements, mostly antioxidants, anti-inflammatory, and cognitive support. I won't bore you listing them all out. Mainly to say that I've not changed that in the last few weeks aside from adding in a probotic to the list to improve gut functioning. Interestingly enough, ran across a study indicating that PD patients tended to be missing a whole family of gut bacteria, so adding that was a good move. All that to say, however, that I've not recently added or changed any of my supplements that might account for any new changes upon taking TUCDA. Indeed, I also received a bottle of magnesium taurate, which will add tauramine to my body, something typically missing in PD brains compared to normal ones. But I'm holding off on it for at least three days to make sure any immediate changes can be linked more closely with adding in the TUDCA.
The only question mark is that it is possible the Azilect isn't finished, and could inject a new bursts of benefits coincidentally at the same time as the TUCDA is taken. Not very likely, but is possible.
My current symptoms not sucuming to my current medication and supplement routine are a mixture of remaining PD symptoms and minor dyskinesia symptoms. Dyskinesia is, by way of reminder, lack of motor control as a side-effect of using Levadopa in the body, which is mostly what Sinemet is. The more of it you take and the longer you take it, the worse those symptoms get.
PD Symptoms left:
- Minor tremors in left fingers, gets worse under stress and can tremor the whole hand/arm.
- Stiffness in left arm and leg. Currently not much pain with it. On a scale of 1 to 10, 10 being bad pain, I'd say it is around a 2 in my left arm.
- Due to stiffness in my left arm and leg, my gait is affected. I walk differently. In this, it seems the Sinemet nor Azilect have had much of an affect on.
- Sometimes when I swallow, only noticed when swallowing pills, my throat won't work right and I'll get water down my wind pipe. Usually happens at least once when taking my array of supplements in the morning and night.
- Less energy than I used to have. Not always as bad, but there are times I seem to run out and my movements get slow and draggy.
- My left toes want to curl under. Most noticeable when I'm standing or working on my feet. If I'm on them for 3 hours or more, it can hurt as the tips of some of my toes are constantly pushing down on the floor. This is also a symptom which Sinemet only helped a bit and Azilect hasn't seemed to do anything for me.
- Minor constipation. Mostly kept in check with my magnesium supplement. Before that, it tended to be the battle of the bulge, if you get my drift.
- Some "cogwheel" difficulties with my left hand. Associated with Bradykinesia (slowness of movement), it refers to lack of smoothness in hand motion, as if when going in a circle your hand acts like a cogwheel, creating jerky movements slowly. The Sinement and Azilect has helped that enough that I was able to use my left hand to cut my hair with the Flowbie last time, when prior to Azilect it was too difficult. But it is still present, just better than its been in many a month.
- Slight head movement, like something is pulling my head down at times.
- Some antsiness in my left leg, such that if I stand for more than a couple hours, it wants to stop holding me up. So it wants to wiggle around.
- My dyskinesia like I had before, doesn't include rocking back and forth while standing this time. Hasn't become that bad yet.
One symptom I've noticed of late, so I suspect it is a dyskinesia symptom, is embouchure tightening. Seems to happen mostly while I'm working to clean houses, I notice my lips drawing into a tight pull enough that it becomes uncomfortable. I have to keep forcing my mouth to relax.
Another symptom that's been unchanging through meds so far is balance. I've not fallen, but I feel decidedly more unsteady than I used to be. I'd say I've been that way through most of 2014, but it hasn't seemed to have gotten worse yet either. Just there, hanging on the edge. I can still balance on one foot, though. Just not as confidently.
What I'm not having any problem with to speak of, that I was before, is drooling and fuzzy thinking. Which is good.
That's where I stand, and what symptoms I'll be watching to see if they improve.
For day 1 on TUCDA, I had the following results.
Side-effects: Nothing I can detect.
Symptom changes: Nothing I can detect. Tremors and stiffness and all other symptoms appear unchanged.
Based on the lack of any nausea (the most common side-effect of this substance) and what I've read is a minimum effective dose, I'm going to double them for Saturday so I get a whole gram of the med in one day.
Some studies I've read upon which I'm basing the use of this drug as far as safety and effectiveness:
Efficacy and Tolerability of Tauroursodeoxycholic Acid in Amyotrophic Lateral Sclerosis
Safety, Tolerability, and Cerebrospinal Fluid Penetration of Ursodeoxycholic Acid in Patients With Amyotrophic Lateral Sclerosis
Oral Solubilized Ursodeoxycholic Acid Therapy in Amyotrophic Lateral Sclerosis: A Randomized Cross-Over Trial
You'll notice that most all the human clinical trials have been done in relation to ALS, not PD. While the parts of the brain that are dying in each disease is different, what this does show is the results in pre-clinical trials on cells and animals, does indeed translate over to human subjects using the same functional approach, halting/slowing cell death. It also shows the drug is safe to use. There are cases it can be a problem, usually involving diseased livers or gall bladders, but otherwise tolerated by most people.
What we don't know is whether it will prevent PD brain cell death as well as it prevents brain and nerve neuron death in ALS. If it does, and there doesn't seem to be any reason it won't, it would be the first substance to actually slow or stop the progression of PD. So even minus any symptomatic improvement, it may be wise to continue to take this for the possibility of helping me not to get any worse in the foreseeable future.
This was a long one, due to needing to spell out the backstory for disclosure. Future updates should just be what I'm experiencing with the drug. Until then.